What Is Gray Death? – “Gray death,” or “grey death,” is the name given to a street drug that began showing up in certain regions in the U.S. near the end of 2016 and early 2017. It contains a blend of opioids, including heroin, fentanyl, and U-47700 (Pink). Mixtures and potencies vary between doses, and the product is often so strong that use can result in rapid death by overdose.
The name of the drug describes both its color, which is cement-like, and incredibly lethal nature. Indeed, this drug’s extremely high potency can result in instant death—even in small doses with minimal contact, such as through the skin while handling it. This new drug has so far been found in several states in the eastern part of the country, including Alabama, Florida, Georgia, Ohio, and Pennsylvania.
What Exactly Is In Gray Death?
Gray Death can be found in a variety of textures, and it is either powder or rock-like in appearance. People who have studied the samples of this new drug cannot fully explain it’s strange, defining, gray color. Although there is no standardized recipe used to in the production of gray death, several opioids are likely to be found in any given sample, and may include the following:
Heroin – Most batches of the gray death drug will probably contain at least some heroin, a semi-synthetic opiate derived from morphine that induces a strong and rapid euphoric high. An overdose of heroin can result in severe complications up to and including a life-threatening overdose.
Fentanyl – Fentanyl as a prescription drug is used in hospitals for general anesthesia and at home for severe pain. This legitimate use is usually in the form of a transdermal patch or lozenge, both of which administer the drug into the system in a prolonged and controlled manner.
Fentanyl is roughly 100 times stronger than morphine and 50 times more powerful than heroin itself. An amount as minuscule as 0.25 mg can result in death when consumed and left untreated. Some fentanyl is diverted from legal prescriptions, but the vast majority is believed to be obtained through international drug markets from illicit labs in China or Mexico.
U-47700 (Pink) – Pink currently is not approved for human use, though it can be purchased on the Internet as a “research chemical.” The heroin-like effects of this drug make it a target of abuse, and it has caused several overdoses.
Carfentanil – Carfentanil is a synthetic opioid used as a tranquilizer for large animals, such as elephants. It is roughly 100 times more potent than fentanyl and about 10,000 times more powerful than morphine.
Exposure to any amount of carfentanil without the use of protective gear will likely result in death. Fortunately, at the time of this writing, carfentanil’s presence in the U.S. drug market appears to be minimal or non-existent.
Why Is Gray Death Increasing in Popularity?
Gray death’s prevalence is mostly due to the fact that it is powerful and inexpensive, both for buyers to purchase and manufacturers to produce. It can be purchased on the street for as little as $10, and drug makers can produce it with whatever ingredients they have available at the time.
Another reason for the sudden appearance of synthetic drugs such as gray death is that foreign labs producing drugs abroad and trafficking them to the United States will quickly change their formulations to evade U.S. drug laws. These ever-evolving analogs tend to be increasingly more potent, and with manufacturers constantly changing ingredients, users can never be sure exactly what they’re receiving.
Even with the known risks, some people who are addicted to opioids may be seduced by gray death’s ability to induce a high unlike other drugs out there. Using a drug like this is, in essence, like playing Russian Roulette.
Who Uses Gray Death?
Most users and victims of gray death are those who are addicted to opioids, particularly powerful ones. These individuals may intend to purchase straight heroin but accidentally consume gray death. Heroin use has become increasingly dangerous in the last few years, in large part because so many adulterants are being added to it.
Tragically, it is not only opioid users who can be affected. Those who treat victims of overdoses can become victims themselves. First responders such as emergency medical personnel and law enforcement are at risk if they come into contact with it.
Synthetic opioids can easily be absorbed through the skin or inhaled without the person’s knowledge. There have been reports of police and others experiencing an overdose from having minimal contact with the substance.
Just How Deadly Is It?
The inclusion of fentanyl, carfentanil, and U-47700 places gray death currently among the deadliest drugs on the street. Because a dose that can’t even be seen the naked eye can kill a person, someone trying to take heroin, as usual, can die within minutes. As it is, thousands of Americans are killed each year as a result of overdoses related to heroin, fentanyl, synthetic opioids, and prescription painkillers.
In the last two years or so, overdoses and deaths from gray death have been increasing. Unfortunately, exact numbers are difficult to determine, because toxicology testing and coroner reports do not always identify it as the substance consumed. Moreover, a person who has died after using gray death may have just “drug” (e.g., heroin) reported as the cause of death.
Fortunately, the same methods used to treat a heroin overdose can be used to reverse a gray death overdose, but the process may be more challenging. A person overdosing on gray death might require multiple doses of Narcan (naloxone), and some people may, in fact, need up to ten doses to recover. When this occurs, it can be a major problem because family members and first responders may not have that amount on hand.
If you are concerned that someone you know is getting too high, it is vital that you don’t leave them alone. If the person is still conscious, try to keep them awake and monitor their breathing. If they are lying down, keep them on their side to prevent them from aspirating their own vomit.
The following are signs of an overdose:
- Loss of consciousness
- Respiratory depression
- Choking or gurgling
- Body is limp and pale
- Bluish nails and lips
- Pulse is slow or absent
If a person high on opioids is making unfamiliar sounds while at rest, it is worth trying to wake him or her. Many loved ones of opioid addicts think the person is snoring, when in fact they are fatally overdosing.
These situations represent a missed opportunity to intervene as early as possible and save a life. If you suspect someone you know is overdosing on any drug or alcohol, call 911 immediately and stand by for their instructions while you wait for emergency help to arrive.
Treatment for Opioid Addiction
Opioid abuse or addiction are devastating and potentially life-threatening disorders that require immediate professional help. Midwood Addiction Treatment center offers comprehensive treatment plans that include clinically-proven services, such as psychotherapy, counseling, group support, medication-assisted therapy, aftercare planning, and more.
Our highly-trained staff provides our clients with the tools and support they need to achieve abstinence, avoid relapse, and end their suffering once and for all. Contact us today to find out how we can help!